South Dakota, 2021Wildfire in South Dakota, July 3 to 4, 2021
July 3 to 4, 2021 · NWS FSD · 1 event in 1 county or zone
Ongoing drought conditions and dry fuels, combined with low humidity and gusty southerly wind allowed an accidental fire to quickly grow and scorch over 150 acres of forest and grassland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ongoing drought conditions and dry fuels, combined with low humidity and gusty southerly wind allowed an accidental fire to quickly grow and scorch over 150 acres of forest and grassland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 10:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 10:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1148 AM CDT Sat Jul 3 2021
.SHORT TERM...(Today and Tonight)
Issued at 436 AM CDT Sat Jul 3 2021
Satellite imagery early this morning show cirrus streaming into
eastern SD, associated with a shortwave tracking northeast into
northern ND. As upper ridging slides east, heights fall little with
warm air advection developing lee of a sfc trough moving into the
western Dakotas. Efficient boundary layer mixing and a tightening
sfc pressure gradient will make for a breezy day with south winds
gusting up to 30 mph, strongest in central SD. Hedged dew points
into the 50s this afternoon, a touch lower than the NBM due to drier
air mixing down in the afternoon. Combined with slightly warmer
temperatures than previous days, expect elevated fire danger with
near critical conditions along and west of the James River Valley
this afternoon as humidity levels dip to 20 to 30 percent and winds
gust up to 30 mph. Have opted to hold off on a fire weather headline
given greener vegetation than further west, but please exercise
extra caution with any outdoor activities that could ignite grass or
brush fires.
A little warmer again today, especially along and west of the
Missouri River in central SD where warm air advection will be most
enhanced ahead of the approaching trough. Temperatures will slightly
cooler east of I-29, where highs will reach near 90 degrees, and
hottest along and west of the James River Valley with highs in the
mid to upper 90s. Overnight, temperatures are expected to drop into
the 60s to near 70 degrees.
Most guidance aside from Euro solutions supports scattered storms
developing across western and central SD early this evening. This
activity may track in west of the James River Valley Saturday night,
but chances are pretty low given the southward storm motion amidst a
narrow N-S instability axis currently progged to remain primarily
west of the Missouri River. Model soundings with inverted-v profiles
support elevated storms with primarily damaging wind threat. If
storms can tap into isolated 25-30 kts of 0-6km shear, a brief
evening strong to severe multicell thunderstorm or two cannot be
ruled out.
.LONG TERM...(Sunday through Friday)
Issued at 436 AM CDT Sat Jul 3 2021
Compressional heating and decent mixing just ahead of the
approaching sfc trough combined with dew points in the 60s to lower
70s will make Independence Day the hottest day in this heat wave.
Heat index values will likely reach 100+ degrees across much of the
region on Sunday as high temperatures skyrocket into the 90s to
lower 100s, with diurnal cumulus development and a south breeze
doing little to counteract the afternoon heat and humidity. Although
highs near 100 degrees are not uncommon in early July, 850mb
temperatures in the top 10% of NAEFS climatology and a quick look
back over the past decade suggests this will be one of the hotter
holidays we've seen in recent years.
Most guidance, aside from the Euro solutions, supports potential for
isolated pop-up storms as we heat out in the more favorable
afternoon and evening hours. Cannot entirely rule out an isolated
strong to severe thunderstorm with 0-6km shear 15-30 kts and
potential for isolated damaging wind gusts, but it is more likely to
just see isolated storms with brief downpours and gusty winds
disrupting outdoor activities at a few sites for a short period of
time.
Little relief from the heat will be felt heading into Monday as
another upper ridge slides through and temperatures rise into the
90s once again. Late Monday night through Tuesday evening brings a
glimmer of hope for relief from drought conditions, along with a
subtle cooldown, as a progressive shortwave trough aloft tracks
through in the vicinity of a weaker frontal boundary draped across
the region. Could see another chance of rain late week as a
shortwave tracks through somewhere in the Northern Plains in
northwest flow aloft, but for Wednesday and beyond, the overall
pattern favors drier and hot summery weather as dry hot ridging
returns to the western U.S.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM CDT Sat Jul 3 2021
VFR conditions continue into the evening and overnight hours.
Gusty winds will remain west of I-29 this afternoon, as coverage
of a 5-7K ft AGL cumulus field expands.
Scattered mid-lvl clouds will move across the area overnight, with
a very low end risk of a scattered shower developing on a
seasonally strong southwest low level jet.
Mid-lvl clouds hold strong through mid-day Saturday as winds
quickly increase after daybreak.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...Dux
Hazardous weather outlook, Jul 3, 3:44 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Sat Jul 3 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-053>056-059>062-065>071-041200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Sat Jul 3 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Heightened fire danger is expected this afternoon and evening as
gusty south winds combine with heat and low humidity.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values near 100 degrees are likely on Sunday afternoon
through early evening. Isolated thunderstorms are possible Sunday
evening. There is potential for a strong to severe thunderstorm or
two to wind gusts up to 60 mph and hail up to quarter size.
Scattered thunderstorms are possible Monday night through Tuesday
night, but severe weather is unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-050-052-057-058-063-064-041200-
Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
444 AM CDT Sat Jul 3 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...Today and tonight.
Heightened fire danger is expected this afternoon and evening as
gusty south winds combine with heat and low humidity.
Isolated thunderstorms are possible Saturday evening. There is a
small chance a storm or two may be severe with gusty winds up to 60
mph the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values above 100 degrees are likely Sunday afternoon
through early evening.
Scattered thunderstorms are possible Monday night through Tuesday
night, but severe weather is unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Charles Mix
- When
- July 3, 1:00 PM CST to July 4, 7:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
A fire started behind a business just north of Pickstown along U.S. Highway 18, and spread northward due to a southerly wind which gusted to 30 to 35 mph. The fire spread quickly into tree-covered hillsides which forced the evacuation of several residences, a campground, and a swimming beach. The swimming beach was put on lockdown after an initial group was evacuated as the fire threatened the safety of 83 additional evacuees. The fire caused sparking along powerlines which started another 50-acre fire about three miles from the earlier ignition point. The fire caused a power, water, and cellular service outage for the Pickstown area for up to three hours.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf and Strong Wind in American Samoa, July 3 to 7, 2021$1.4 million · 4 events
- Debris Flow in Colorado, July 3, 2021$100,000 · 1 event
- Flash Flood in New Mexico, July 3, 2021$30,000 · 1 event
- Hail in North Dakota, July 3, 2021$20,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 3, 20211.25 in hail · 11 events
- Flash Flooding and Dust Storm in Arizona, July 3 to 4, 202151 kt wind · 10 events
- Lightning Strike in Florida, July 3, 20211 injured · 1 event
- Tornadoes and Hail in Colorado, July 3, 2021EF0 · 6 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 3 to 4, 2021$3,000 · 4 events
- Hail and Damaging Wind in South Dakota, July 3, 20211 in hail · 4 events
- Hail in South Dakota, July 3, 20211 in hail · 3 events
- Flash Flooding in Arizona, July 3, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972737.